South Carolina, 2015

Tornado in South Carolina, December 23, 2015

December 23, 2015 · NWS CHS · 1 event in 1 county or zone

A series of shortwaves rounding the southern periphery of a longwave trough along with upper jet divergence helped spawn thunderstorms within an unseasonably warm and moist airmass over southeast South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A series of shortwaves rounding the southern periphery of a longwave trough along with upper jet divergence helped spawn thunderstorms within an unseasonably warm and moist airmass over southeast South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 23, 1:25 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 23, 1:25 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
125 AM EST WED DEC 23 2015

.SYNOPSIS...
UNSEASONABLY WARM AND MOIST AIR WILL AFFECT THE AREA WHILE A
SERIES OF UPPER LEVEL DISTURBANCES IMPACT THE SOUTHEAST THROUGH
MID WEEK. HIGH PRESSURE AND UNSEASONABLY WARM TEMPERATURES WILL
PREVAIL LATE WEEK THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A CLUSTER OF SHOWERS AND AN ISOLATED TSTM WILL LIFT NORTH THROUGH
SOUTHERN SC THROUGH 4 AM...AFTER WHICH THERE WILL BE ONLY ISOLATED
SHOWERS OVER INLAND AREAS. TEMPS WILL HOLD STEADY OR FALL SLIGHTLY
TOWARD DAYBREAK. AREAS OF FOG PERSIST WITH VSBYS FLUCTUATING
THOUGH THE TREND HAS BEEN DOWNWARD. MAY EVENTUALLY NEED A DENSE
FOG ADVISORY FOR MANY INLAND AREAS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
WEDNESDAY THROUGH WEDNESDAY NIGHT...THE AREA REMAINS FIRMLY
ENTRENCHED WITHIN A DEEP AND RICH SOUTH/SE FLOW THROUGHOUT THE
ENTIRE VERTICAL COLUMN...IN THE ZONE BETWEEN STRONG SUB-TROPICAL
RIDGING TO THE EAST/SE BOTH SURFACE AND ALOFT...AND A DEEP CYCLONE
AND FRONTAL SYSTEM OVER THE CENTRAL/NORTHERN PLAINS THAT LIFTS
INTO SOUTHERN CANADA. THE TAP OF COPIOUS AMOUNTS OF MOISTURE WILL
CONTINUE TO FEED INTO THE REGION FROM NOT ONLY THE GULF OF
MEXICO...BUT ALSO THE PACIFIC. ASSOCIATED PWATS OF 1.9-2.0 INCHES
IS CLOSE TO THE HIGHEST ON RECORD FOR THESE PARTS IN DECEMBER.
ALTHOUGH THE BEST FORCING AND DYNAMICS REMAIN OFF TO THE
WEST/NW...THE CLOSE PROXIMITY TO MID LEVEL IMPULSES AND UPPER
DIVERGENCE WILL COMBINE WITH AN ABUNDANTLY MOIST ATMOSPHERE TO
PRODUCE ANOTHER FAIRLY WET AND CLOUDY DAY. THE FLOW LOOKS A LITTLE
TOO FAST WITH A35-40 KT LOW LEVEL JET TRAVERSING THE AREA FOR ANY
SIGNIFICANT FLOODING CONCERNS. ALTHOUGH MINOR FLOODING MAY OCCUR
WITH SOME HEAVY DOWNPOURS AND FURTHER COMPLICATIONS AROUND THE
TIMES OF HIGH TIDE IN THE PRE-DAWN AND AGAIN IN THE EARLY EVENING.

MODEST SHEAR VALUES AND SOME CAPE SUPPORTS THE POTENTIAL FOR A
FEW T-STORMS. BUT POOR LAPSE RATES AND THE OVERCAST SKIES SUGGEST
THAT ANY SEVERE RISK IS CLOSE TO ZERO.

LAND-BASED FOG IN THE MORNING WILL LIFT BY 10 AM BUT LINGER NEAR
OR JUST OFF THE COAST THE REST OF THE DAY...BEFORE COMING BACK
AGAIN WEDNESDAY NIGHT. DENSE FOG ADVISORIES MIGHT BE
REQUIRED...ALTHOUGH THE WIND FIELDS WEDNESDAY NIGHT MIGHT BE A
LITTLE TOO STRONG.

TEMPS WILL REMAIN FAR ABOVE NORMAL...BELOW ANY RECORD HIGHS
WEDNESDAY BUT POSSIBLY NEAR RECORD HIGH MINIMUMS WEDNESDAY NIGHT.

THURSDAY THROUGH FRIDAY...DEEP RIDGING BOTH SURFACE AND ALOFT
WILL EXPAND WEST FROM THE ATLANTIC AS 500 MB HEIGHTS CLIMB TO NEAR
RECORD LEVELS FOR DECEMBER. WE MIGHT BE ABOVE 5900 METERS BOTH
DAYS AS 850 MB TEMPS REMAIN NEAR 2 OR 3 STANDARD DEVIATIONS ABOVE
NORMAL. COMBINED WITH LOW LEVEL THICKNESS APPROACHING 1400 METERS
WILL GENERATE YET ADDITIONAL WARMTH. AND AS INCREDIBLE AS IT
SOUNDS PARTS OF THE FORECAST DISTRICT CHRISTMAS EVE AND CHRISTMAS
DAY WILL REACH NEAR OR OVER 80F. THIS IS SOME 20F ABOVE WHAT IS
CONSIDERABLE NORMAL FOR THIS TIME OF YEAR. MORE SUBSIDENCE AND
LESS AVAILABLE MOISTURE POINTS TOWARDS LESS RISK FOR SHOWERS AND
T-STORMS. BUT THE POTENTIAL FOR FOG IS HIGH GIVEN LESS GEOSTROPHIC
WINDS...ELEVATED DEW POINTS...STRATUS BUILD-DOWN AND THE RISK FOR
SEA FOG. DENSE ADVISORIES SEEM A GOOD BET THURSDAY NIGHT INTO
FRIDAY MORNING.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A DEEP LAYERED RIDGE WILL PREVAIL NEXT WEEKEND INTO EARLY NEXT
WEEK. WARM AND MOIST AIR WILL PERSIST WITH HIGH TEMPS APPROACHING
DAILY RECORDS AND DEWPOINTS WELL INTO THE 60S. A WEAK COASTAL
TROUGH MAY MOVE INLAND AT SOME POINT OVER THE WEEKEND SO WE HELD
ONTO SLIGHT CHANCE POPS AT TIMES. BUT THERE DO NOT LOOK TO BE ANY
SIGNIFICANT WEATHER SYSTEMS UNTIL EARLY TO MID NEXT WEEK WHEN A
FRONT APPROACHES.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
KCHS...RATHER TRICKY FORECAST GIVEN FAVORABLE CONDITIONS FOR LOW
CEILINGS BUT A RECENT LULL IN RESTRICTIONS. AFTER THE RAIN SHOWERS
LIFT NORTH OF THE TERMINAL WE EXPECT TO SEE STRATUS BUILD DOWN
WITH IFR CEILINGS AND MVFR VSBYS UNTIL A FEW HRS AFTER SUNRISE.
MVFR CEILINGS LIKELY TO CONTINUE MUCH OF WEDNESDAY...ALONG WITH
GUSTY SOUTH WINDS. ANOTHER ROUND OF LOW CEILINGS AND VSBYS
POSSIBLE LATE TONIGHT.

KSAV...IFR CEILINGS ONGOING WITH STRONG CHANCE FOR LIFR CEILINGS A
FEW HOURS AROUND SUNRISE. VSBYS ALSO DROPPING OFF BUT A SLIGHT
WIND SHOULD KEEP VSBYS GENERALLY IN MVFR CATEGORY. IMPROVING
CONDITIONS EXPECTED LATE WED MORNING WITH GUSTY SOUTH WINDS.
ANOTHER ROUND OF LOW CEILINGS/VSBYS POSSIBLE LATE TONIGHT.

EXTENDED AVIATION OUTLOOK...PROLONGED PERIODS OF MVFR OR LOWER
CONDITIONS WILL IMPACT THE TERMINALS LATE WEDNESDAY NIGHT INTO
SUNDAY...WITH IFR/LIFR LIKELY ESPECIALLY AT NIGHT AND INTO THE
MORNING DUE TO FOG/STRATUS.

&&

.MARINE...
TONIGHT...REPORTS FROM THE CHARLESTON AND SAVANNAH PILOT BOATS
INDICATE MUCH OF THE SEA FOG HAS DISSIPATED. THIS IS LIKELY DUE TO
SOUTHEAST WINDS HOLDING SEVERAL HOURS LONGER THAN EXPECTED...THUS
DECREASING PARCEL RESIDENCE TIMES OVER THE CHILLY SHELF WATERS.
WINDS ARE FORECAST TO VEER TO THE SOUTH LATER TONIGHT...SO THE
RISK FOR FOG WILL LIKELY INCREASE AGAIN AFTER MIDNIGHT. THE
MARINE DENSE FOG ADVISORY HAS BEEN CANCELLED...BUT ANOTHER
ADVISORY MAY BE NEEDED EARLY WEDNESDAY. OTHERWISE...WINDS WILL
VEER SOUTH OVERNIGHT WITH WINDS 10 KT OR SO NEARSHORE WATERS AND
AS HIGH AS 15 KT OFFSHORE WATERS. SEAS WILL AVERAGE 3-5 FT
NEARSHORE AND 4-6 FT OFFSHORE.

WEDNESDAY THROUGH WEDNESDAY NIGHT...THE COASTAL WATERS WILL LIE
WITHIN THE WESTERN PERIPHERY OF AN EXPANDING REGION OF ATLANTIC
HIGH PRESSURE...AS AN INTENSE STORM SYSTEM PULLS RAPIDLY NORTH/NE
THROUGH THE GREAT PLAINS AND INTO SOUTHERN CANADA. WHILE MIXING IS
STRONGLY CURTAILED WITHIN THE WARM ADVECTION PATTERN...THE
GRADIENT FLOW IS STILL HIGH ENOUGH TO SUPPORT A LOW-END SMALL
CRAFT ADVISORY FOR AT LEAST AMZ350 AND AMZ374. A FEW 6-FOOTERS
COULD SLIDE INTO AMZ352...BUT THE COVERAGE IS FAR TOO LIMITED TO
HOIST AND ADVISORY AT THIS TIME. ALSO...WINDS MIGHT REACH CLOSE TO
25 KT FOR A FEW HOURS WEDNESDAY AFTERNOON INTO THE EVENING...BUT
PROBABILITIES ARE LOW ENOUGH WHERE WE DON/T NEED AN ADVISORY FOR
THEM EITHER.

THURSDAY THROUGH SUNDAY...A STRONG AND BROAD SUB-TROPICAL
ATLANTIC HIGH WILL BUILD WESTWARD ACROSS THE MARITIME COMMUNITY
RESULTING IN GENERAL SOUTH/SE WIND AT OR BELOW 15 KT. FOR THE MOST
PART SEAS WILL BE NO MORE THAN 3-5 FT...EXCEPT LINGERING 6-FOOTERS
ON THE OUTER GA WATERS THROUGH MUCH OF THURSDAY WHERE AN SCA
REMAINS IN EFFECT.

SEA FOG...CONDITIONS ARE FAVORABLE FOR A CONTINUATION OF SEA FOG
INTO THE WEEKEND...DUE TO THE UNSEASONABLY WARM AND VERY HUMID AIR
OVER-RIDING THE COOLER SHELF WATERS. WINDS MIGHT BE A LITTLE TOO
STRONG WEDNESDAY INTO WEDNESDAY NIGHT TO KEEP THE DENSE FOG TO A
MINIMUM. BUT LIGHTER WIND FIELDS THURSDAY INTO THE WEEKEND COULD
RESULT IN A GREATER COVERAGE OF DENSE FOG. EITHER WAY...MARINE
DENSE FOG ADVISORIES APPEAR HIGHLY LIKELY...WITH THE POSSIBILITY
THAT THE FOG WILL IMPACT CHARLESTON HARBOR AT TIMES EACH MORNING
AND AGAIN DURING MUCH OF THE NIGHT TIME HOURS THROUGH THE PERIOD.

THUNDERSTORMS...MARINERS ARE ADVISED THAT ISOLATED TO SCATTERED
THUNDERSTORMS WILL OCCASIONALLY IMPACT THE COASTAL WATERS...AND
SIMILAR TO TUESDAY THERE WILL BE THE RISK FOR WIND GUSTS
APPROACHING 34 KT AT TIMES.

&&

.CLIMATE...
RECORD HIGHS FOR DECEMBER 23RD...
KCHS...82/2013.
KCXM...76/1990.
KSAV...81/1956.

RECORD HIGHS FOR DECEMBER 24TH...
KCHS...76/1988.
KCXM...76/1921.
KSAV...80/1931.

RECORD HIGHS FOR DECEMBER 25TH...
KCHS...80/2008.
KCXM...76/2008 (MULTIPLE YEARS).
KSAV...80/2008 (MULTIPLE YEARS).

RECORD HIGHS FOR DECEMBER 26TH...
KCHS...78/1942.
KCXM...74/1982 (MULTIPLE YEARS).
KSAV...79/1987.

RECORD HIGH MINIMUMS FOR DECEMBER 23RD...
KCHS...66/1990.
KCXM...68/1990.
KSAV...65/1990.

RECORD HIGH MINIMUMS FOR DECEMBER 24TH...
KCHS...60/1964.
KCXM...60/1964.
KSAV...62/1879.

RECORD HIGH MINIMUMS FOR DECEMBER 25TH...
KCHS...62/2008 (MULTIPLE YEARS).
KCXM...63/1964 (MULTIPLE YEARS).
KSAV...65/1932.

RECORD HIGH MINIMUMS FOR DECEMBER 26TH...
KCHS...67/1964.
KCXM...66/1964.
KSAV...63/1987 (MULTIPLE YEARS).

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EST THURSDAY FOR AMZ374.
     SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 11 AM EST
     THURSDAY FOR AMZ350.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...
LONG TERM...
AVIATION...JRL
MARINE...
CLIMATE...
Hazardous weather outlook, Dec 22, 9:11 PM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
911 PM EST TUE DEC 22 2015

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-240215-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
911 PM EST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

DENSE FOG...AREAS OF DENSE SEA FOG MAY MOVE ONSHORE TONIGHT. A
DENSE FOG ADVISORY IS POSSIBLE ALONG PARTS OF COASTAL GEORGIA
AND SOUTH CAROLINA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DENSE FOG...CONDITIONS APPEAR TO BE FAVORABLE FOR FOG DEVELOPMENT
EACH NIGHT AND DURING THE MORNING INTO THE WEEKEND. DENSE FOG
ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-240215-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
911 PM EST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEA FOG...AREAS OF FOG WILL REDEVELOP ACROSS THE COASTAL WATERS
OVERNIGHT. THE FOG COULD BECOME DENSE AT TIMES WITH VISIBILITIES
1 NM OR LESS AT TIMES. A MARINE DENSE FOG ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEA FOG...A VERY WARM AND MOIST AIR MASS WILL PERSIST...FAVORING
AREAS OF DENSE SEA FOG. MARINE DENSE FOG ADVISORIES MAY BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-240215-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
911 PM EST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Dec 22, 10:52 PM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1052 PM EST TUE DEC 22 2015

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-230800-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1052 PM EST TUE DEC 22 2015

...DENSE FOG DEVELOPING...

AREAS OF FOG WILL CONTINUE TO DEVELOP ACROSS SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA TONIGHT AS WARM AND HUMID AIR
IMPACTS THE REGION. THE FOG WILL BECOME DENSE AT TIMES WITH
VISIBILITIES DROPPING TO 1/4 MILE OR LESS. THERE IS A CHANCE THAT
WIDESPREAD DENSE FOG WILL DEVELOP EARLY WEDNESDAY MORNING AND A
DENSE FOG ADVISORY MAY BE NEEDED FOR SOME AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF DRIVING...SLOW DOWN AND LEAVE EXTRA DISTANCE AHEAD OF YOU IN
CASE A SUDDEN STOP IS NEEDED.

&&

The radar

The Charleston,SC radar (KCLX), 110 km away, was scanning. The volume nearest the first event began at 08:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Berkeley

When
December 23, 3:27 AM EST to 3:28 AM EST
Where
Berkeley County, 1.81 mi S of Moncks Corner Arpt to 1.63 mi S of Moncks Corner Arpt
Rating
EF0
Path length
0.2 mi
Path width
100 yd
Property damage
$18,000
Reported by
NWS Storm Survey
Coordinates
33.154, -80.025

The National Weather Service office in Charleston, South Carolina examined photographs provided by Berkeley County Emergency Management and drone footage provided by Skyview Aerial Solutions LLC to determine an EF0 tornado with estimated maximum wind speeds around 70 mph occurred for one minute at Carolina Nurseries, about 3 miles south southwest of Moncks Corner, South Carolina. The tornado initially formed at or near Emerald Isle Drive. Straight-line wind damage just south of this road included numerous wooden pallets that were tossed toward the northeast. A telephone pole was blown over and a two by six piece of wood pierced the east side of a building just north of Emerald Isle Drive. Roofing material was also missing from a building situated just north of Emerald Isle Drive. Emergency management personnel reported a 200 square foot shed destroyed with its roof found 300 feet from the original location. Multiple carts weighing 150 pounds each were also tossed away from the shed sight. Vegetation revealed a swirling, convergent damage signature produced by a weak tornadic circulation farther north-northeast along the tornado path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyThe tornado archive for South Carolina, 2015Warnings in South Carolina, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609953.